I have been recently diagnosed with hypertension. My doctor has prescribed me different types of meds, all of which I have caused a reaction that made it impossible for me to take. I am currently on Diovan HCT, 160 mg., once per day. I have symptoms which I think are related to the meds but I'm not sure. I have exteme fatigue which causes me to have to go to bed at 7:30 to 8:30 at night in order to function the next day. I have experienced some feelings of weakness, hair loss, weight gain, and for me, one of the most disturbing, confusion, loss of memory and word switching. For instance, instead of saying "dishwasher" I may say "wishdasher". This word switching is happening so much that other people have noticed. My blood pressure is down slightly, but still not where the doctor wants it. I have spoken to him on two different occasions about these symptoms but on both occasions he has suggested that my symptoms are due to "hidden stress factors or hidden depression". He has ordered a battery of tests but seems to be pushing me to start taking Lexapro an anti-depressant. I know my body and I know that I am not depressed my body just feels out of whack. I had almost none of these symptoms before taking the Diovan. I have never taken a lot of medication and therefore I am very sensitive to any meds. I also have been fairly healthy until the last couple of years. Has anyone else experienced any of these symptoms while using Diovan?
How interesting. I've taken various drugs, none of which have controlled my bp very well. I took Maxide (or trmterene/hct) for some time, and I noticed word switching as well as word forgetfullness. Now I'm taking plain Diovan without the HCT and still noticing it. I was thinking I was in a pre-dementia kind of state - seriously - and I"m only 46. I will be interested to hear what others say about this.
It's possible, but Diovan is unlikely to be the problem. It's one of the BP meds that have very few side effects, the most common being headache and dizziness. And in terms of neurologic and psychiatric side effects, which are pretty rare on this drug alone, the most common are: Anxiety, insomnia, pins and needle sensations and sleepiness as opposed to weakness and real fatigue.
MORE likely it's the HCTZ component (thiazide diuretic).
Thiazides can cause an electrolyte imbalance (loss of potassium and/or sodium etc) the symptoms of which can be dry mouth, thirst, weakness, lethargy, drowsiness, fatigue with neuro symptoms being: restlessness, confusion, and memory loss.
Has your doctor taken an electrolyte blood panel on you recently?
When I was on HCT, the weakness and fatigue I experienced was phenomenal and we found my potassium levels had plunged.
I'm on straight Diovan now with zero side effects.
Zuzu as always is right on the money with this one IMO. I have to keep my eye on making sure that I eat potassium enriched food which I eat a tone of. I am in the Asian market weekly stocking up on the veggies and fruits that are bountiful in potassium and alot of other good vitamins and I feel great all the time..I also drink 8 oz of aloe Vera Gel mixed with oj every morn. (chock full of amino acids and other needed vitamins)..Lisa
Thanks to everyone who replied. I was hospitalized the next day because my heart was beating so irregularly I felt as if I couldn't breathe. When I made it to the hospital my bp was 163/115. My doctor ran extensive tests and found nothing except my potassium was down slightly. He added a potassium supplement to be taken once per day. He also said my cholesterol was up to 268 total. This seems strange since just four days ago he said it was 219 overall. I meant to ask about this but I forgot. Anyway he now wants me to take Zocor. I really, really, hate to take any kind of meds because I seem to be so sensitive to anything and everything. He referred me to a cardiologist and I had an echocardiogram and stress test which in the words of the cardio were "phenomenal" (not sure of my spelling since I seem to have a problem lately with that also) with nothing showing up except a slight prolapse of my mitral valve. Another strange thing that happened while I was hospitalized was my bp was really, really, low for the most part. My numbers at one point were 83/51. When I asked my doctor about it he said it was probably because I wasn't at work and therefore didn't have the stress. He said that it would probably go back up when I returned. By the way, I teach art to 5th through 12th graders which can be stressful. I am really concerned about taking more meds. I just feel that this has become a slippery slope and I really don't trust all of this. I'm afraid that somewhere down the road someone is going to say "Oops, this medication can cause serious complications. Sorry, hope you get better from this medicine induced problem,and by the way, here's a prescription for more meds to counteract the last one I gave you." I go back to see my doctor on the 28th.
By the way, thanks for the article and link about fasting. I really think this may be the answer I'm looking for. I'm not trying to push my belief on anyone or anything but I do believe that God puts people and other things in your life when you need them and I had been studying fasting in the Bible. A scripture in Isaiah says that when you fast according to God's direction that your health would spring forth speedily. I have been studying this for quite some time and then I found this health board and the article about fasting. I hope I haven't offended anyone. I just wanted to share this thought.
The only way to be SURE of a cause and effect is to discontinue the drug for a period, say a month. If symptoms go away and then COME BACK when you re-introduce the drug, you've got the culprit.
Most people can safely go without a particular drug that long with no risk...of course this doesn't apply to someone taking insulin or something like that where its absence would be clearly damaging.
Without such testing we are just spinning our wheels. For example almost every drug can cause muscle pain or headache but if we switched drugs with every headache we'd have little time in our lives for anything else and will eventually work our way through the entire pharmacopaeia.
For you I would recommend discontinuing the Diovan-HCT for a month, restrict your salt, and see if you stop "wixing your murds." If it happens that way and then you back ON the drugs and you start the dyslexic dance again, toss the med in the garbage and try another.
I find the cholesterol issue odd. If total cholesterol was 219 and then 4 days later 268, I would NOT go on Zocor until you have a fasting lipid panel re-done..
Do you know what your HDL and LDL and triglycerides were as well? And WERE the blood tests for cholesterol fasting or non-fasting?
Either way, 268 could have been a fluke, and if your total is really around the 219 mark, before Zocor, I would want to try for some dietary changes first.
Another strange thing that happened while I was hospitalized was my bp was really, really, low for the most part. My numbers at one point were 83/51. When I asked my doctor about it he said it was probably because I wasn't at work and therefore didn't have the stress.
This is unbelievable. Your doctor is ignoring data! He HAS to take those low readings into consideration. Are you monitoring your BP at home? The fact that you had such a substantial drop while resting in the hospital suggests that you may really have "white-coat" hypertension. And, perhaps, you shouldn't be medicated at all - or not as much. This is also consistent with the original symptoms you reported.
IMHO, you should try straight up Diovan (no HCTZ). This will also eliminate the need for the potassium supplement. And, it will "help" with your cholestorol. But, most importantly, you need to monitor your BP at home if you aren't already.
This morning I took straight Diovan. I'm not sure if it is white coat syndrome or not since my bp does go up when I'm working or paticularly stressed. It also happens if I don't get enough rest. Ah well, the joys of getting older although I'm really not that old. I'm only 46. I can really tell a difference since my potassium level is back up. I feel more like myself. I had been trying to eat bananas in order to keep it up but I guess it just wasn't enough. I'm also wondering why my doctor didn't suggest eating potassium rich foods instead of simply prescribing another pill.
My lipid panel was done fasting and I'm calling the hospital to request a copy of all my labs from the first time I started having problems to the present hospitalization. I sometimes feel as if I am not being taken as seriously as I should be and I get the impression that they think I am imagining all of this or causing it somehow. When I was in the hospital and they brought me my meds this one nurse stood there and made sure that I took all of them. She was the only one who did this. And another thing, when the cardiologist came and I asked why my hands seemed to turned blue and I felt my arms were felt kind of weak during my stress test his reply was " You are fine, quit putting yourself under a microscope." I'm not particularly impressed with him at all. In the first place, I sat in the hall in a wheelchair waiting for him to arrive for approximately three hours. And then when the stress test was conducted he wasn't even in the room with me and the techs. He's supposed to be a really good physcian but for me he leaves a lot to be desired.
As I said in my last post, my job can be pretty stressful at times but so is life. I am really considering trying to go off the meds.
Thanks everyone for replying. Sometimes just having someone who can relate is sooo helpful.
One heads up:
If you continue to take the STRAIGHT Diovan, please discontinue the potassium supplementation- it's contraindicated because ARB's are potassium sparing and HIGH serum potassium is FAR more dangerous than low!